Patients who use Levaquin and other fluoroquinolone antibiotics should be on alert for the symptoms of a serious eye injury called retinal detachment. Just last month, a group of French researchers reported findings that suggested current use of a fluoroquinolone drug might increase the risk for this potentially-debilitating complication by nearly 50%.
According to a paper published March 10th JAMA Ophthalmology, the study examined data on 27,540 adults who underwent retinal detachment surgery from July 1, 2010 through December 21, 2013. The research team looked at both current fluoroquinolone use (defined as exposure within 10 days immediately before surgery) and past use.
The analysis suggested that patients faced a 46% increased risk of retinal detachment during the 10-day period after a fluoroquinolone was prescribed. No association was noted with recent and past fluoroquinolone use outside of that 10-day period.
“These findings, along with the available literature, suggest an association between fluoroquinolone use and the risk for (retinal detachment),” the researchers concluded. “The nature of this association should be further investigated in future studies.”
This is not the first time Levaquin and other fluoroquinolones have been tied to retinal detachment. Earlier this year, Health Canada announced that it was unable to rule out such an association, after its review revealed three cases of retinal detachment in Canada and 22 international reports that were linked to the use of oral fluoroquinolones. The agency also noted that four observational studies had suggested a modest association between retinal detachment and the use of fluoroquinolones (8 to 365 days after completion of treatment).
Retinal detachment occurs when the retina separates from the layer of support tissue and blood vessels at the back of the eye. Symptoms may include:
Retinal detachment is a medical emergency that requires prompt attention to prevent permanent visual damage.
Levaquin and other name-brand fluoroquinolones, including Cipro and Avelox, are currently the subject of hundreds of U.S. lawsuits involving peripheral neuropathy. The litigation has been growing since 2013, when the U.S. Food & Drug Administration ordered the drugs’ manufacturers to include stronger warnings about the potential for permanent nerve damage on the labels of all fluoroquinolone antibiotics. Plaintiffs who have filed Levaquin lawsuits point out that previous warnings merely indicated that some fluoroquinolone users experienced temporary nerve damage in rare cases.
As of March 15th, more than 370 peripheral neuropathy lawsuits involving Levaquin, Cipro and Avelox were pending in a multidistrict litigation currently underway in the U.S. District Court, District of Minnesota. The Court is scheduled to convene its next Status Conference on April 21st.